Texas, 2020

Drought in Texas, May 1 to 26, 2020

May 1 to 26, 2020 · NWS CRP · 18 events in 18 counties and zones

Above normal rainfall occurred across south Texas during the month of May. Severe to extreme drought conditions over the coastal plains improved to just abnormally dry by the end of the month.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Above normal rainfall occurred across south Texas during the month of May. Severe to extreme drought conditions over the coastal plains improved to just abnormally dry by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 30, 11:14 PM CST, 46 minutes earlier.

Area forecast discussion, Apr 30, 11:14 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1214 AM CDT Fri May 1 2020

.DISCUSSION...

See aviation discussion below for the 06Z TAFs.

&&

.AVIATION...

VFR conditions are expected through the TAF period, although MVFR
visibility may develop briefly across the VCT TAF site early Fri
morning. FEW/SCT clouds will develop through Fri afternoon and
evening. Light winds through Fri morning will become
southeasterly and gusty by Fri afternoon. Gust to around 25kt will
be possible. Winds then diminish through Friday evening.

&&

.PREV DISCUSSION... /Issued 627 PM CDT Thu Apr 30 2020/

DISCUSSION...

Updated for the 00Z Aviation Discussion.

AVIATION...

With the exception of a brief period of MVFR VSBYs toward VCT
between 11Z-13Z FRI, expect VFR conditions through the period.
Few low level clouds to develop FRI as moisture gradually
increases. General E-SE wind this evening to become light and
variable overnight. SE winds to strengthen FRI late
morning/afternoon with gusts of 20-25 KTs possible.

PREV DISCUSSION... /Issued 400 PM CDT Thu Apr 30 2020/

SHORT TERM (Tonight through Friday night)...

An approximately zonal upper pattern is expected during the period
(per deterministic output), and result in deepening surface low
pressure over the Lee of Rockies/SRN Plains Friday/Friday night.
As a result, increasing onshore flow is expected Friday/Friday
night. The NAM/GFS predict PWAT values below normal tonight,
followed by a gradual increase with magnitudes approaching normal
Friday night. The NAM deterministic predicts a thermodynamic
profile conducive to brief radiation fog over portions of the
Victoria Crossroads around 12z Friday. Decided to place patchy
fog in the grids for the NERN CWA 10-12z Friday period. Most
recent surface dew points/general dry conditions/clear skies
suggest temperatures tonight well below the NBM. However, will
only fcst slightly below the NBM.

LONG TERM (Saturday through Thursday)...

Medium range models are consistent in building a broad ridge over
northern Mexico, with warm subsident flow over South Texas. Rain
chances are minimal through the extended period. Temperatures will
gradually warm through the period, with air temperatures well into
triple digits expected on the Rio Grande Plains by early next week.
Heat indicies are expected to be near 105 for Monday and Tuesday.

Models are not so consistent on the potential for a weak boundary to
move through the region toward the end of the extended period. For
now will go closer to NBM guidance, which shows cooler temperatures
Wednesday and Thursday. If the front doesn't make it this far south,
high temperatures for Wednesday and Thursday may end up closer to
Tuesday's readings.

MARINE...

In response to deepening low pressure over the SRN Plains,
expected onshore flow to increase Friday. The Small Craft Exercise
Caution condition may occur Friday afternoon/night over the
Coastal Waters. A moderate onshore flow will continue into early
next week. Normal fluctuations may periodically raise flow enough
for small craft to execise additional caution.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    85  70  86  72  89  /   0   0   0   0   0
Victoria          85  67  84  70  89  /   0   0   0   0   0
Laredo            95  70  97  73  99  /   0   0   0   0   0
Alice             91  67  92  69  96  /   0   0   0   0   0
Rockport          82  72  83  74  85  /   0   0   0   0   0
Cotulla           95  67  98  71 100  /   0   0   0   0   0
Kingsville        89  68  89  70  94  /   0   0   0   0   0
Navy Corpus       82  72  82  74  84  /   0   0   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

TE/81...AVIATION
Hazardous weather outlook, Apr 30, 4:13 AM CST, 19 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
513 AM CDT Thu Apr 30 2020

TXZ229>234-239>247-342>347-442-443-447-011015-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
513 AM CDT Thu Apr 30 2020

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-011015-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
513 AM CDT Thu Apr 30 2020

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 drought. Local standard time, as filed.

Drought, Aransas County Islands

When
May 1, 12:00 AM CST to May 26, 12:00 AM CST
Where
Aransas County Islands forecast zone
Reported by
Drought Monitor
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

Severe drought improved to abnormally dry by the end of the month.

Drought, Coastal Aransas County

When
May 1, 12:00 AM CST to May 26, 12:00 AM CST
Where
Coastal Aransas County forecast zone
Reported by
Drought Monitor
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

Severe drought improved to abnormally dry by the end of the month.

Drought, Calhoun County Islands

When
May 1, 12:00 AM CST to May 26, 12:00 AM CST
Where
Calhoun County Islands forecast zone
Reported by
Drought Monitor
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Severe drought improved to abnormally dry by the end of the month.

Drought, Coastal Calhoun County

When
May 1, 12:00 AM CST to May 26, 12:00 AM CST
Where
Coastal Calhoun County forecast zone
Reported by
Drought Monitor
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Severe drought improved to abnormally dry by the end of the month.

Drought, Inland Calhoun County

When
May 1, 12:00 AM CST to May 26, 12:00 AM CST
Where
Inland Calhoun County forecast zone
Reported by
Drought Monitor
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Severe drought improved to abnormally dry by the end of the month.

Drought, Bee

When
May 1, 12:00 AM CST to May 26, 12:00 AM CST
Where
Bee forecast zone
Reported by
Drought Monitor
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Severe drought improved to abnormally dry by the end of the month.

Drought, Coastal Refugio County

When
May 1, 12:00 AM CST to May 26, 12:00 AM CST
Where
Coastal Refugio County forecast zone
Reported by
Drought Monitor
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Severe drought improved to abnormally dry by the end of the month.

Drought, Inland Refugio County

When
May 1, 12:00 AM CST to May 26, 12:00 AM CST
Where
Inland Refugio County forecast zone
Reported by
Drought Monitor
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Severe drought improved to abnormally dry by the end of the month.

Drought, Coastal San Patrico County

When
May 1, 12:00 AM CST to May 26, 12:00 AM CST
Where
Coastal San Patrico County forecast zone
Reported by
Drought Monitor
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Severe drought improved to abnormally dry by the end of the month.

Drought, Inland San Patrico County

When
May 1, 12:00 AM CST to May 26, 12:00 AM CST
Where
Inland San Patrico County forecast zone
Reported by
Drought Monitor
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Severe drought improved to abnormally dry by the end of the month.

Drought, Coastal Nueces County

When
May 1, 12:00 AM CST to May 26, 12:00 AM CST
Where
Coastal Nueces County forecast zone
Reported by
Drought Monitor
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Severe drought improved to abnormally dry by the end of the month.

Drought, Inland Nueces County

When
May 1, 12:00 AM CST to May 26, 12:00 AM CST
Where
Inland Nueces County forecast zone
Reported by
Drought Monitor
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Severe drought improved to abnormally dry by the end of the month.

Drought, Nueces County Islands

When
May 1, 12:00 AM CST to May 26, 12:00 AM CST
Where
Nueces County Islands forecast zone
Reported by
Drought Monitor
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Severe drought improved to abnormally dry by the end of the month.

Drought, Coastal Kleberg County

When
May 1, 12:00 AM CST to May 26, 12:00 AM CST
Where
Coastal Kleberg County forecast zone
Reported by
Drought Monitor
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Severe drought improved to abnormally dry by the end of the month.

Drought, Inland Kleberg County

When
May 1, 12:00 AM CST to May 26, 12:00 AM CST
Where
Inland Kleberg County forecast zone
Reported by
Drought Monitor
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Severe drought improved to abnormally dry by the end of the month.

Drought, Kleberg County Islands

When
May 1, 12:00 AM CST to May 26, 12:00 AM CST
Where
Kleberg County Islands forecast zone
Reported by
Drought Monitor
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Severe drought improved to abnormally dry by the end of the month.

Drought, Goliad

When
May 1, 12:00 AM CST to May 26, 12:00 AM CST
Where
Goliad forecast zone
Reported by
Drought Monitor
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

Severe drought improved to abnormally dry by the end of the month.

Drought, Victoria

When
May 1, 12:00 AM CST to May 26, 12:00 AM CST
Where
Victoria forecast zone
Reported by
Drought Monitor
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Severe drought improved to abnormally dry by the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893014, 893015, 893016, 893017, 893018, 893019, 893020, 893021, 893022, 893023, 893024, 893025, 893026, 893027, 893028, 893029, 893030, 893031.